When Your Glucose Is Abnormal

When Your Blood Glucose Is Too High or Too Low

Sometimes, no matter how hard you try to keep your blood glucose in your target range, it will be too high or too low. Blood glucose that’s too high or too low can make you feel sick. Learn how to handle these emergencies.

What You Need to Know about High Blood Glucose

If your blood glucose stays above 180, it may be too high. High blood glucose means you don’t have enough insulin in your body. High blood glucose, also called hyperglycemia, can happen if you miss taking your diabetes medicines, eat too much, or don’t get enough exercise. Sometimes, the medicines you take for other problems cause high blood glucose. Be sure to tell your doctor about other medicines you take.

Having an infection, being sick, or being under stress can also make your blood glucose too high. When you’re sick, be sure to check your blood glucose and keep taking your diabetes medicines.

If you’re very thirsty and tired, have blurry vision, and have to go to the bathroom often, your blood glucose may be too high. Very high blood glucose may also make you feel sick to your stomach.

If your blood glucose is high much of the time, or if you have symptoms of high blood glucose, call your doctor. You may need a change in your diabetes medicines or your meal plan.

What You Need to Know about Low Blood Glucose

Low blood glucose, also called hypoglycemia, happens if your blood glucose drops too low. It can come on fast. Low blood glucose can be caused by taking too much diabetes medicine, missing a meal, delaying a meal, exercising more than usual, or drinking alcoholic beverages. Sometimes, medicines you take for other health problems can cause blood glucose to drop.

Low blood glucose can make you feel weak, confused, irritable, hungry, or tired. You may sweat a lot or get a headache. You may feel shaky. If your blood glucose drops lower, you could pass out or have a seizure.

If you have any of these symptoms, check your blood glucose. If the level is below 70, have one of the following right away:

• 3 or 4 glucose tablets

• 1 serving of glucose gel—the amount equal to 15 grams

of carbohydrate

•    1/2 cup, or 4 ounces, of any fruit juice

•    1/2 cup, or 4 ounces, of a regular—not diet—soft drink

•    1 cup, or 8 ounces, of milk

•    5 or 6 pieces of hard candy

•    1 tablespoon of sugar or honey

If you take diabetes medicines that can cause low blood glucose, always carry food for emergencies. You should also wear a medical identification bracelet or necklace.

If you take insulin, keep a glucagon kit at home and at other places where you often go. Glucagon is given as an injection with a syringe and quickly raises blood glucose. Show your family, friends, and co-workers how to give you a glucagon injection if you pass out because of low blood glucose.

Action steps

If You use Insulin

  • Tell your doctor if you have low blood glucose often, especially at the same time of the day or night several times in a row
  • Tell your doctor if you have passed out from low blood glucose
  • Ask your doctor about glucagon. Glucagon is a medicine that raises blood glucose. If you pass out from low blood glucose, someone should call for the emergency help and give you a glucagon shot

Action steps

If You Don’t use Insulin

  • Tell your doctor if you have low blood glucose often, especially at the same time of the day or night several times in a row
  • Be sure to tell your doctor about other medicines you are taking.
  • Some diabetic pills can cause low blood glucose. Ask your doctor whether your pills can cause low blood glucose

You can prevent low blood glucose by eating regular meals, taking your diabetes medicines, and checking your blood glucose often. Checking will tell you whether your glucose level is going down. You can then take steps, like drinking fruit juice, to raise your blood glucose.